New York, 2016

Damaging Winds in New York, August 16, 2016

August 16, 2016 · NWS ALY · 5 events in 2 counties and zones

A warm and humid air mass was in place over the western Adirondacks during the evening of Tuesday, August 16th. As a cold front approached from the northwest, several bands of thunderstorms moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and humid air mass was in place over the western Adirondacks during the evening of Tuesday, August 16th. As a cold front approached from the northwest, several bands of thunderstorms moved across the region. Some of these thunderstorms were severe, producing wind damage to trees.

The threat for thunderstorms ended by the late evening hours, as the line of storms moved east of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 4:45 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 16, 4:45 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albany NY
545 PM EDT TUE AUG 16 2016

.SYNOPSIS...
An area of low pressure will pass to our north tonight with its
associated fronts moving across the region resulting in some
showers and thunderstorms. The greatest chances for storms is
north of Interstate 90. Some of the thunderstorms may become
strong to severe with the main threat for damaging winds. Any
storm will be capable of producing heavy downpours. Wednesday will
feature increasing sunshine and lowering humidity levels.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe thunderstorm watch #448 until 1 am for the western
Adirondacks, Lake George Saratoga region, greater Capital
District, Mohawk Valley and Schoharie Valley in the vicinity of
a warm front. Primary severe threat damaging winds from bow line
segments with isolated tornadoes possible. Storms will be capable
of heavy rainfall and frequent lightning. Threat for strong to
severe remains for the rest of the forecast area.

Have on-going convection across western into central NY heading
are way. Airmass will continue to destabilize in the warm sector.
Wind fields are increasing and will be strongest across the area
this evening as the surface low passes to our north. GFS has 40 to
50 knots at 850 mb. BUF VAD profile has 50 knots at 3000 feet and
KTYX 50 knots at 8000 feet. As of 5 pm, the warm front has made it
north of the Capital District(but not through the Glens Falls/Lake
George. KALB 81/72 with south wind in the teens while KGFL is
73/69 with a light northeast wind.

The 18Z ALY special sounding indicates 38 knots of shear and
surface to 3 km shear of 402, so some storms will rotate. And
with the warm front across the area any storms that interact with
this boundary could become supercells thus the isolated threat of
tornadoes and severe thunderstorm watch.

Activity intensity is expected to wind down by late evening/early
morning. As the surface low moves to our east it will drag its
associated cold/cool front across the area overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
In the wake of the cold/cool front a drier airmass will be ushered
in northwesterly winds. Dew points are expected to fall back into
the 60s. As the low moves farther away Wednesday will be have
increasing sunshine as the day progresses.

There's a slight chance for the development of a few storms
Thursday as a weak short wave approaches and moves across the
region. Otherwise, above normal temperatures by around 5 degrees
with dew points in the upper 50s to lower 60s quite pleasant.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Looking at fair weather as we close out the work week and head
into the weekend as ridging dominates as the surface and aloft.
Short wave energy rotating about the upper low near Hudson's Bay
and additional short wave energy from the Pacific Northwest will
result in the development and deepening of a trough across
Plains. This trough and its associated low pressure system will
bring the region chances for showers and thunderstorms to Sunday
and Monday. At this time, the surface low is forecast to track up
the Saint Lawrence River Valley.

Above normal tempertures will continue with highs 5 to 10 degrees
above normal. Dew points are expected to remain in the 60s so
oppressive conditions are not anticipated.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Showers and thunderstorms are developing upstream over western and
central NY and will cross the region from west to east during the
evening hours in the warm sector. Some of the storms could be
severe, with strong wind gusts, heavy rain and lightning the main
threats. Highest confidence for storms is at KGFL, where a tempo
has been mentioned. Elsewhere, coverage is expected to be more
scattered so will only mention VCSH at this time at
KALB/KPSF/KPOU. MVFR/IFR conditions and gusty winds will accompany
any thunderstorms.

A cold front will move through overnight, with showers and storms
ending by early Wednesday morning. Behind the cold front, plenty
of clouds with MVFR cigs expected well into Wednesday morning,
before cig heights rise to VFR levels.

Winds will be southerly increasing to around 7-12 kt through the
afternoon, becoming west-southwest and increasing to 10-15 kt with
higher gusts around 20 kt late tonight. Winds will then shift to
the northwest by mid to late Wednesday morning with continued
occasional gusts near 20 kt.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

Warm front moving northeastward across the region early this
afternoon, with some associated showers affecting KALB/KGFL/KPSF
with occasional MVFR conditions. Showers should end by around 19Z,
with some breaks in the clouds expected later in the afternoon.

Then additional showers and thunderstorms will develop upstream
over central NY/PA and cross the region from west to east during
the evening hours. Some of the storms could be severe, with strong
wind gusts, heavy rain and lightning the main threats. Highest
confidence for storms is at KGFL, where a tempo has been
mentioned. Elsewhere, coverage is expected to be more scattered so
will only mention VCSH at this time at KALB/KPSF/KPOU. MVFR/IFR
conditions and gusty winds will accompany any thunderstorms.

A cold front will move through overnight, with showers and storms
ending by early Wednesday morning. Behind the cold front, plenty
of clouds with MVFR cigs expected well into Wednesday morning,
before cig heights rise to VFR levels.

Winds will be southerly increasing to around 7-12 kt through the
afternoon, becoming west-southwest and increasing to 10-15 kt with
higher gusts around 20 kt late tonight. Winds will then shift to
the northwest by mid to late Wednesday morning with continued
occasional gusts near 20 kt.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Scattered SHRA...TSRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
An area of low pressure will pass to our north tonight with its
associated fronts moving across the region resulting in some
showers and thunderstorms. The greatest chances for storms is
north of Interstate 90. Some of the thunderstorms may become
strong to severe with the main threat for damaging winds. Any
storm will be capable of producing heavy downpours. Wednesday will
feature increasing sunshine and lowering humidity levels.

Minimum relative humidity values will drop only in the 50s both
Wednesday and Thursday afternoons.

&&

.HYDROLOGY...
A very and humid airmass is being ushered back into the region as
a warm front continues to lift northward across the area. Dew
points are back up into the lower 70s in many places. Precipitable
water values are back up around 2 inches, so storms will be
capable of producing heavy downpours. The storms will be moving
fairly quickly however if storms move over the same areas (train)
there could be an issue. Some flooding of low lying and poor
drainage areas is possible and cannot rule out the threat for
isolated flash flooding.

A cold/cool front will move across the region overnight ushering
a less humid airmass back in with dew points falling back onto the
60s.

Mainly fair weather is expected the rest of the week with better
chances for storms Sunday and Monday as a low pressure system
approaches and crosses the region.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...IAA
NEAR TERM...IAA
SHORT TERM...IAA
LONG TERM...IAA
AVIATION...JPV
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, Aug 16, 4:38 PM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE AUG 16 2016

NYZ032-033-038>043-047>054-082>084-171100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
538 PM EDT TUE AUG 16 2016

...SEVERE THUNDERSTORM WATCH 448 IN EFFECT UNTIL 1 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...GREATER CAPITAL
DISTRICT...MOHAWK VALLEY AND THE SCHOHARIE VALLEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE. ALSO...STORMS WILL
BE CAPABLE OF HEAVY RAINFALL...WHICH MAY RESULT IN SOME FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS. ISOLATED FLASH FLOODING
CANNOT BE RULED OUT...AND SOME THUNDERSTORMS MAY PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR...ALBANY....RENSSELAER...
SARATOGA...SCHENECTADY...SCHOHARIE...WARREN...WASHINGTON...
FULTON...HAMILTON...HERKIMER AND MONTGOMERY COUNTIES.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ013>015-171100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
538 PM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...SOUTHERN VERMONT AND THE
CENTRAL AND SOUTHEASTERN CATSKILLS AND MID HUDSON VALLEY OF NEW
YORK.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS
TONIGHT. THE MAIN THREAT BE THE FOR DAMAGING WIND GUSTS IN
EXCESS OF 58 MPH.

ISOLATED TORNADOES ARE ALSO POSSIBLE.

IN ADDITION...STORMS WILL BE CAPABLE OF HEAVY RAINFALL...WHICH
MAY RESULT IN SOME FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.
ISOLATED FLASH FLOODING CANNOT BE RULED OUT.

ALSO...SOME THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Special weather statement, Aug 16, 2:13 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT TUE AUG 16 2016

CTZ001-161930-
NORTHERN LITCHFIELD-
313 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LITCHFIELD
COUNTY...

AT 312 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANTON...OR 9
MILES NORTHWEST OF FARMINGTON...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
NORTHERN LITCHFIELD COUNTY...INCLUDING THE FOLLOWING LOCATIONS:
BARKHAMPSTED CENTER...BEECH ROCK...PLEASANT VALLEY...TOWN HILL...
BARKHAMSTED...GOOSE GREEN...PINE MEADOW...PUDDLE TOWN AND BROWNS
CORNER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED PONDING OF WATER ON ROADS.

LAT...LON 4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7299 4191 7301 4197 7289
TIME...MOT...LOC 1912Z 244DEG 24KT 4184 7294

JPV
Special weather statement, Aug 16, 6:02 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
702 PM EDT TUE AUG 16 2016

NYZ032-033-162345-
NORTHERN HERKIMER-HAMILTON-
702 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HERKIMER AND
NORTHWESTERN HAMILTON COUNTIES...

AT 701 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER NICKS LAKE
CAMPGROUND...OR NEAR OLD FORGE...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  OLD FORGE AROUND 705 PM EDT.
  ALGER ISLAND PUBLIC CAMPGROUND AND BIG MOOSE AROUND 710 PM EDT.
  INLET...EAGLE BAY AND LIMEKILN LAKE CAMPGROUND AROUND 715 PM EDT.
  BROWN TRACT POND CAMPGROUND AND EIGHTH LAKE CAMPGROUND AROUND 720
  PM EDT.
  RAQUETTE LAKE AND GOLDEN BEACH CAMPGROUND AROUND 725 PM EDT.
  FORKED LAKE PUBLIC CAMPGROUND AND BLUE MOUNTAIN LAKE AROUND 735 PM
  EDT.
  LAKE EATON CAMPGROUND AROUND 740 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KEEPAWA...WOODS
LAKE... BRANDRETH...WOODS...MINNEHAHA...PARTLOW...BEAVER
RIVER...DEERLAND... HASBROUCKS AND QUAKER BEACH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4397 7426 4392 7434 4386 7427 4358 7506
      4365 7512 4392 7515 4408 7480 4411 7438
TIME...MOT...LOC 2301Z 240DEG 48KT 4370 7504

WASULA

The radar

The Ft Drum radar (KTYX), 66 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
August 16, 6:54 PM EST
Where
Herkimer County, 2.85 mi SW of Eagle Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.743, -74.863

A tree was down on South Shore Road near Old Forge in the town of Webb blocking the roadway due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
August 16, 6:58 PM EST
Where
Hamilton County, 0.71 mi W of Inlet
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.751, -74.794

A tree was downed on Route 28 in Inlet due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
August 16, 7:05 PM EST
Where
Hamilton County, 2.5 mi S of Inlet
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
43.714, -74.784

A tree was downed at a vacation home on the east side of Limeklin Lake due to thunderstorm winds.

Thunderstorm Wind, Hamilton

When
August 16, 7:23 PM EST
Where
Hamilton County, 1.47 mi WSW of Raquette Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.808, -74.655

Trees down were down on Route 28 in Raquette Lake due to thunderstorm winds.

Thunderstorm Wind, Herkimer

When
August 16, 8:18 PM EST
Where
Herkimer County, 1.47 mi NNE of Warren
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.850, -74.890

A tree fell on a car and camping vehicle at the Cooperstown KOA Campground due to thunderstorm winds. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654742, 654744, 654747, 654745, 654746.